Therapeutic Management of Immune Thrombocytopenia Case 2 - Episode 5

Impact of Long-Term Immunosuppressive Therapy

May 14, 2018

James B. Bussel, MD:Long-term corticosteroid use has many side effects. It could induce the existence of diabetes mellitus. It could lead to osteoporosis. Many people mind that it leads to weight gain. It affects personality, can cause stomach upset, can cause hypertension, and those are just some of the things that it can do. So, there’s pretty good agreement that steroids in the short term are fine, but steroids in the long term are anathema to good medical practice. Other immunosuppressive agents typically do not have that much in the way of toxicity even though people worry about them. Usually, it’s more an issue of how well do they work. They typically work in less than half the patients, and depending on which agent you’re referring to, they may take months to work even if they’re going to work. And if, for example, you use azathioprine—which is probably the longest used agent outside of steroids—it may take 2 to 3 months to work and, as indicated, does not have that high a response rate. The number of people who get infections or the number of people who have abnormal liver tests is not very high but needs to be continually monitored.

Mycophenolate mofetil is thought to be potentially more effective and have fewer side effects. Probably the biggest issue for immunosuppression and infection is that if somebody gets a cold, it may be a more severe cold and may take longer to go away. Although this doesn’t sound very major, it is annoying and can contribute to the platelet count falling and staying down for longer. In addition, some people don’t tolerate it well because of headaches and that in turn is a factor of what is the optimal dose. Some people feel they can use a low dose and it will be highly effective. Other people’s experience is not quite that and it may depend on which patient population is being treated.

Cyclosporine is clearly stronger than the other 2 agents and may have a higher response rate. Definitely has more side effects and needs as a result to be monitored more carefully. Levels need to be obtained at regular intervals because of the possibility of kidney toxicity, and there’s also the issue of neurologic problems with it.

Finally, none of these agents seem to be very curative. The same could be said for other agents such as danazol and dapsone, which have been widely used and generally are tolerable, although many woman and many women physicians will not use danazol because of its effects on hirsutism among other issues. Immunosuppressive agents have lost a lot of their use outside of the pediatric population and even there.

Transcript edited for clarity.


Case: A 44-year-old woman presenting with reddish-purple rash on lower legs

February 2017

  • Patient presents with complaints of a reddish-purple rash on her lower legs and “constant” bruises appearing “spontaneously” without her remembering any trauma
  • Physical evaluation reveals:
    • The rash to be petechiae (subcutaneous bleeding)
    • Slightly overweight (BMI = 26.5 kg/m2)
    • Patient is afebrile, with no splenomegaly
  • When asked, reports her menstrual flow is unusually heavy, but says she was evaluated for and had no evidence of fibroids or endometriosis
  • No personal or family history of cancer; no recent viral illnesses; no bone pain
  • Current medications: no chronic medications; acetaminophen as needed; multivitamin
  • Laboratory findings:
    • CBC reveals platelets 21 X 109/L
    • All other findings with normal range
    • Negative forH pylori, HIV, and HCV
  • Diagnosis: chronic ITP
    • Started course of prednisone 1 mg/kg X 21 days, then tapered off; at evaluation, platelets: 27 X 109/L
    • Second course of prednisone 1 mg/kg X 21 days; at evaluation, platelets still <30
    • Third course of prednisone 1 mg/kg X 21 days; at evaluation, platelets still <30

February 2018

  • &ldquo;Rash&rdquo; partly resolved, bruising still present
  • Patient complains of weight gain on treatment and trouble sleeping
  • After discussion with patient, she is started on eltrombopag (PROMACTA), at a dose of 50 mg/day